Alert archive / Florida / Red Flag Warnings in 2012

Red Flag Warning 8, NWS Tampa Bay, FL

February 12, 2012Pinellas County, Florida

NWS Tampa Bay, FL issued this red flag warning at Feb 12, 2012, 5:04 AM EST for Pinellas County, Florida. It took effect at Feb 12, 2012, 11:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 12, 2012, 5:04 AM EST (10:04 UTC)
In effect from
Feb 12, 2012, 11:00 AM EST
Expired
Feb 12, 2012, 6:00 PM EST
In force
7 hr
Issued by
NWS Tampa Bay, FL

County Pinellas County, FL

The radar

The Tampa radar (KTBW), 40 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 10.1 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2012-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2012-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

664 
WWUS82 KTBW 121004
RFWTBW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
504 AM EST SUN FEB 12 2012

...RED FLAG WARNING PINELLAS...SARASOTA...CHARLOTTE...AND
LEE COUNTIES...

.MUCH DRIER AIR HAS ADVECTED OVER WEST CENTRAL AND SOUTHWEST
FLORIDA. LONG DURATIONS OF RELATIVE HUMIDITY VALUES LESS THAN
35 PERCENT COMBINED WITH WINDS AROUND 15 MPH WILL CREATE RED
FLAG CONDITIONS OVER PORTIONS OF WEST CENTRAL AND SOUTHWEST
FLORIDA LATE THIS MORNING AND THIS AFTERNOON.

FLZ050-060-062-065-122215-
/O.NEW.KTBW.FW.W.0008.120212T1600Z-120212T2300Z/
PINELLAS-SARASOTA-CHARLOTTE-LEE-
504 AM EST SUN FEB 12 2012

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST
THIS EVENING FOR PINELLAS...SARASOTA...CHARLOTTE...AND LEE COUNTIES...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS
MORNING TO 6 PM EST THIS EVENING. 

* AFFECTED AREA...PINELLAS...SARASOTA...CHARLOTTE...LEE.

* WIND...NORTH WINDS 15 MPH...WITH GUSTS TO 25 MPH THIS MORNING
  AND EARLY THIS AFTERNOON.

* HUMIDITY...25 TO 30 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this red flag warning went out at Feb 12, 3:58 AM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Feb 12, 3:58 AM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
358 AM EST SUN FEB 12 2012

.SHORT TERM (TODAY-TUESDAY)...
CONSIDERABLE HIGH CLOUDINESS IS MOVING OVER THE AREA THIS MORNING
AND WILL CONTINUE TO STREAM ACROSS THE AREA THROUGH THE
DAY...THOUGH IT SHOULD THIN OUT SOME IN THE AFTERNOON. AM
THEREFORE KEEPING PARTLY CLOUDY SKIES IN PLACE FOR TODAY AND HAVE
GONE WITH THE COLDER GUIDANCE FOR HIGHS TODAY...KEEPING
TEMPERATURES IN THE 50S THIS AFTERNOON. HIGH PRESSURE WILL SETTLE
SE THROUGH TONIGHT TO OVER THE SOUTHEAST U.S. ALLOWING WINDS TO
SUBSIDE. THE HIGH SURF ADVISORY WILL REMAIN IN PLACE THROUGH 4PM.
SHOULD HAVE GOOD RADIATIONAL COOLING OVERNIGHT AS WINDS LIGHTEN
AND THE CIRRUS THINS...ALLOWING FOR SEVERAL HOURS OF SUB-FREEZING
TEMPERATURES ACROSS THE NORTHERN HALF OF THE AREA AND A FEW HOURS
ACROSS THE REST OF THE AREA EXCEPT PINELLAS AND LEE. HAVE A HARD
FREEZE WATCH IN PLACE FROM PASCO COUNTY NORTH AND A FREEZE WATCH
FOR THE REST OF THE AREA EXCEPT PINELLAS AND LEE. LOWS WILL BE
AROUND 20 ACROSS THE NORTH...AROUND 30 INLAND CENTRAL ZONES...AND
FROM THE LOWER 30S TO THE UPPER 30S ALONG THE COAST CENTRAL AND
SOUTH.

THE HIGH PRESSURE CENTER WILL SHIFT EAST TO OVER THE ATLANTIC FOR
MONDAY AND TUESDAY WITH A WEAKENING FRONTAL BOUNDARY SETTLING INTO
NORTHERN FL BY TUESDAY AFTERNOON. TEMPERATURES WILL QUICKLY
MODERATE FOR MONDAY THROUGH TUESDAY...WITH HIGHS IN THE 60S MONDAY
AND IN THE 70S TUESDAY. LOWS MONDAY NIGHT WILL FALL INTO THE UPPER
30S-LOWER 40S NORTH...AND THE MID 40S-LOWER 50S CENTRAL AND SOUTH.

.LONG TERM (TUESDAY NIGHT-SATURDAY)...
SPLIT FLOW ACROSS THE U.S. WEDNESDAY WITH QUASI-ZONAL FLOW ACROSS
THE SOUTHERN U.S. WITH AN U/L RIDGE OVER THE WESTERN CARIBBEAN
RIDGING NORTH INTO THE GULF OF MEXICO. WEAK SURFACE HIGH PRESSURE
WILL HOLD OVER WEST CENTRAL AND SOUTHWEST FLORIDA THROUGH FRIDAY
WITH MILD TEMPERATURES OVER THE FORECAST AREA. A WEAK FRONTAL
BOUNDARY WILL STALL OVER NORTH FLORIDA WEDNESDAY WITH A SLIGHT
CHANCE OF A SHOWER OVER THE NATURE COAST. AN U/L DISTURBANCE WILL
MOVE THROUGH THE NORTHERN STREAM FLOW THURSDAY AND PUSH ACROSS THE
OHIO RIVER VALLEY WITH A TRAILING COLD FRONT MOVING OVER NORTH
FLORIDA WITH A CHANCE OF SHOWERS. THE NORTHERN STREAM L/W TROUGH
WILL DIG ON FRIDAY OVER THE EASTERN U.S. AND PUSH THE COLD FRONT
SOUTHEAST ACROSS THE FLORIDA PENINSULA. U/L SUPPORT WILL BE
LIFTING OUT SO ONLY A SLIGHT CHANCE OF SHOWERS WITH THE FRONT.
CANADIAN SURFACE HIGH PRESSURE WILL BUILD OVER THE NORTHERN GULF
COAST BEHIND THE COLD FRONT FRIDAY NIGHT AND SATURDAY WITH MUCH
COOLER DRIER AIR ADVECTING OVER WEST CENTRAL AND SOUTHWEST
FLORIDA. TEMPERATURES WILL RUN 5 TO 10 DEGREES ABOVE NORMAL
WEDNESDAY THROUGH FRIDAY...BECOMING ABOUT 5 DEGREES BELOW ON
SATURDAY...ALTHOUGH QUITE A BIT OF UNCERTAINTY REMAINS ON JUST HOW
COLD THE AIRMASS WILL BE.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS. INCREASING
HIGH CLOUDINESS TODAY...WITH DECREASING CLOUDINESS TONIGHT.

&&

.MARINE...
SCA CONTINUES ACROSS THE COASTAL WATERS THIS MORNING AS WINDS
CONTINUE AT 20-25 KNOTS WITH SEAS UP TO 9 FEET OFFSHORE. WINDS
WILL GRADUALLY SUBSIDE THROUGH THE DAY TODAY AND HAVE TAMPA BAY
SUBSIDING TO SCEC BY 10AM AND THE REST OF THE WATERS BY 4PM. WINDS
WILL THEN CONTINUE TO SUBSIDE BELOW SCEC BY 10PM AS WINDS BECOME
MORE EASTERLY AND THE HIGH PRESSURE CENTER SETTLES INTO THE
REGION. WINDS AND SEAS SHOULD THEN REMAIN BELOW CAUTIONARY VALUES
THROUGH FRIDAY AS WEAK RIDGING REMAINS ACROSS THE WATERS AND A
COLD FRONT STALLS JUST NORTH OF THE WATERS.

&&

.FIRE WEATHER...
A RED FLAG WARNING WILL BE IN PLACE TODAY FOR PINELLAS...
SARASOTA...CHARLOTTE AND LEE COUNTIES FOR LONG DURATIONS OF
CRITICAL HUMIDITIES WITH 15MPH WINDS (AND HIGH ERC VALUES FOR
SARASOTA AND LEE COUNTIES). A FIRE DANGER STATEMENT WILL BE IN
PLACE FOR THE REST OF THE AREA EXCEPT CITRUS...SUMTER AND
HIGHLANDS COUNTIES AS EVERYWHERE WILL HAVE 6-8 HOUR DURATIONS OF
CRITICAL HUMIDITIES...BUT TOO LOW ERC VALUES IN CITRUS...SUMTER
AND HIGHLANDS.

FOR MONDAY AFTERNOON...WILL LIKELY AGAIN NEED A RFD FOR MOST
COUNTIES EXCEPT CITRUS...SUMTER AND HIGHLANDS FOR LOW ERC
VALUES...LEE COUNTY DUE TO SHORT DURATIONS OF CRITICAL
HUMIDITIES...AND SARASOTA COUNTY WILL LIKELY REQUIRE A RFW FOR
HIGH ERC VALUES.

CONDITIONS WILL MODERATE FOR TUESDAY AFTERNOON THROUGH THE REST OF
THE WEEK WITH NO FURTHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  53  33  63  51 /   0   0   0   5
FMY  59  38  68  52 /   0   0   0   5
GIF  53  33  64  49 /   0   0   0   5
SRQ  55  34  65  50 /   0   0   0   5
BKV  51  21  63  42 /   0   0   0   5
SPG  52  42  61  56 /   0   0   0   5

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...HARD FREEZE WARNING UNTIL 8 AM EST THIS MORNING FOR CITRUS-LEVY-
     SUMTER.

     HARD FREEZE WATCH FROM LATE TONIGHT THROUGH MONDAY MORNING FOR
     CITRUS-HERNANDO-LEVY-PASCO-SUMTER.

     HIGH SURF ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR CHARLOTTE-
     CITRUS-HERNANDO-HILLSBOROUGH-LEE-LEVY-MANATEE-PASCO-
     PINELLAS-SARASOTA.

     WIND CHILL ADVISORY UNTIL 8 AM EST THIS MORNING FOR CHARLOTTE-
     CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-LEE-
     LEVY-MANATEE-PASCO-PINELLAS-POLK-SARASOTA-SUMTER.

     FREEZE WATCH FROM LATE TONIGHT THROUGH MONDAY MORNING FOR
     CHARLOTTE-DE SOTO-HARDEE-HIGHLANDS-HILLSBOROUGH-MANATEE-
     POLK-SARASOTA.

     FREEZE WARNING UNTIL 8 AM EST THIS MORNING FOR HERNANDO-
     HILLSBOROUGH-PASCO-POLK.

     RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM EST THIS
     EVENING FOR CHARLOTTE-LEE-PINELLAS-SARASOTA.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR BONITA
     BEACH TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD OUT
     20 TO 60 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD
     TO TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO
     SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE RIVER
     OUT 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 10 AM EST THIS MORNING FOR TAMPA BAY
     WATERS.

&&

SHORT TERM/MARINE/FIRE WEATHER...24/COLSON
LONG TERM/AVIATION...13/OGLESBY
Hazardous weather outlook, Feb 11, 6:01 AM EST, 23 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
601 AM EST SAT FEB 11 2012

FLZ039-042-043-048>052-055>057-060>062-065-111700-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
601 AM EST SAT FEB 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...HIGH WIND IMPACT...
A LAKE WIND ADVISORY IS IN PLACE ACROSS THE AREA TODAY AS
NORTHWEST WINDS WILL INCREASE TO 15 TO 25 MPH AND BE GUSTY.
BOATERS ON AREA LAKES SHOULD POSTPONE TRIPS UNTIL CONDITIONS
IMPROVE.

...EXCESSIVE COLD IMPACT...
A FREEZE WATCH IS IN PLACE ACROSS THE NATURE COAST INCLUDING PASCO
COUNTY FOR TONIGHT AS COLD AND DRY AIR ADVECTS INTO THE AREA TODAY
AND TONIGHT. TWO TO FOUR HOURS OF FREEZING TEMPERATURES ARE
EXPECTED ACROSS THAT AREA WITH LOWS IN THE UPPER 20S TO AROUND 30.
RESIDENTS SHOULD COVER OR MOVE INDOORS ANY COLD SENSITIVE PLANTS
LATER TODAY. ALSO...BRING PETS INDOORS THIS EVENING.

...RIP CURRENT IMPACT...
THERE WILL BE A HIGH RISK OF RIP CURRENTS TODAY AT AREA BEACHES
WITH STRONG AND BREEZY NORTHWEST WINDS IN PLACE. A RIP CURRENT IS
A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL EVEN A STRONG
SWIMMER INTO DEEPER WATER.

TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED
BEACHES AND HEED THE ADVICE OF THE BEACH PATROL. AT UNGUARDED
BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE
SURF MUCH ABOVE YOUR KNEES.

IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...DO NOT ATTEMPT
TO MOVE DIRECTLY TOWARD SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE
RIP CURRENT UNTIL THE PULL EASES. ANOTHER METHOD OF ESCAPE IS TO
LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE
FORCE WEAKENS. THEN...SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM
THE CURRENT.

...WIND AND SEA IMPACT...
WINDS WILL INCREASE TO 20 TO 25 KNOTS TODAY WITH SEAS BUILDING UP
TO 8 FEET OFFSHORE AS STRONG HIGH PRESSURE BUILDS INTO THE AREA
FROM THE NORTHWEST. SMALL CRAFT OPERATORS SHOULD POSTPONE TRIPS
UNTIL CONDITIONS IMPROVE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...EXCESSIVE COLD IMPACT...
SEVERAL HOURS OF FREEZING TEMPERATURES WILL AGAIN BE POSSIBLE
MAINLY FROM THE TAMPA BAY AREA NORTH FOR SUNDAY NIGHT AS WINDS
LIGHTEN AND ALLOW FOR GOOD RADIATIONAL COOLING. RESIDENTS SHOULD
COVER OR MOVE INDOORS ANY COLD SENSITIVE PLANTS AND BRING PETS
INDOORS.

...WIND AND SEA IMPACT...
WINDS WILL CONTINUE AT 20 TO 25 KNOTS ACROSS THE WATERS THROUGH
SUNDAY AS THE DIRECTION SHIFTS TO THE NORTH AND NORTHEAST. SEAS
WILL ALSO CONTINUE UP TO 8 FEET OFFSHORE. CONDITIONS WILL THEN
IMPROVE FOR THE REST OF THE WEEK.

...FIRE WEATHER IMPACT...
COLD AND DRY AIR WILL BE IN PLACE ACROSS THE AREA FOR SUNDAY AND
MONDAY AFTERNOONS. THIS WILL CAUSE SEVERAL HOURS OF CRITICAL
HUMIDITIES ACROSS MUCH OF THE AREA. WINDS WILL ALSO BE NEAR 15 MPH
SUNDAY AFTERNOON. THIS WILL ALLOW FOR THE RAPID SPREAD OF
WILDFIRES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

COLSON

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 4:20 AM ESTHard Freeze WatchTBWSumter9 hr
Feb 12, 1:40 PM ESTFreeze WarningTBWDeSoto, Hardee, Highlands, Polk18 hr
Feb 12, 1:40 PM ESTHard Freeze WarningTBWSumter19 hr

Nearby

Red Flag Warnings in Florida, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.